Minnesota, 2003

Hail in Minnesota, June 5, 2003

June 5, 2003 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 9:43 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 5, 9:43 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 AM CDT THU JUN 5 2003

.UPDATE...CHANGES THIS MORNING TO ATTEMPT TO CAPTURE REALTIME
CLOUD/PRECIP SHIELD OVER CWA AS WELL AS ADJUST FOR BETTER INSOLATION
OVER EASTERN HALF OF CWA. AS SUCH...TWEAKED MAX
T/T/WIND/GUSTS/RH/HI/SKY/WX/POPS/QPF GRIDS AND REPOSTED TO INTERNET.
ISC GRIDS ARE OUT. UPDATED FWF ZONES FORTHCOMING SHORTLY.

DORN

.PREVIOUS DISCO...
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
ITS A BROKEN RECORD...PCPN TIMING...COVERAGE AND AMOUNT ARE THE MAIN
FORECAST PROBLEMS.  FOR TODAY WILL CONTINUE TO DEAL WITH APPROACHING
UPPER LOW.  SLIGHTLY COOLER TEMPS ALOFT ASSOCIATED WITH MID LEVEL
PERTURBATION...ALONG WITH SFC HEATING SHALL AGAIN ALLOW FOR SCT SHOWER
AND THUNDERSTORM ACTIVITY.  BEST CHANCE MEASURABLE MIGHT VERY WELL BE
OVER EASTERN CWA WHERE MODELS PROG LOW TO MID LEVEL THETAE RIDGE BY
LATE AFTERNOON. AFTER LOSS OF DIURNAL HEATING EXPECT THERE TO BE ONLY
ISOLATED COVERAGE OF PCPN OVERNIGHT.  FRIDAY THROUGH SATURDAY NIGHT
TIME FRAME SHOWS MODELS DOING THEIR OWN THING.  ETA BY FAR THE FASTEST
WITH THE NEXT AND FINAL WAVE THAT MOVES ACROSS AREA EARLY THIS WEEKEND.
GFS THE SLOWEST AND MOST INTENSE WITH SFC FEATURES OVER OUR PLAYGROUND.
UKMET SOMEWHAT IN BETWEEN.  HOWEVER GFS SUPPORTED TO SOME DEGREE BY OLD
ECMWF AND NEW CANADIAN...ALBEIT THOSE TWO MODELS ARE TRACKING SYSTEM A
BIT FURTHER SOUTH THEN GFS.  DID LEAN A BIT TOWARD THE GFS SINCE A
SLOWER SOLUTION IS ALMOST ALWAYS THE WAY TO GO.  BECAUSE OF THIS DID
KEEP HIGH SCT POPS GOING OVER ESPECIALLY SOUTHERN CWA SAT NITE AS SFC
WAVE AND UPPER LOW MOVE ACROSS NORTHERN NEBRASKA.  AS FOR TEMPS...ONLY
MASSAGED A BIT AND ADDED SOME TERRAIN INFLUENCE.  WINDS AND CLOUDS ALSO
MASSAGED BUT GENERAL IDEA OF PREVIOUS GRIDS PRETTY MUCH KEPT INTACT.

TDK

.LONG TERM...SUNDAY THROUGH WEDNESDAY
TRACK AND SPEED OF UPPER WAVE CURRENTLY EVIDENT ON WV IMAGERY ACROSS
NORTHERN ALBERTA WILL BE MAIN CONCERN FOR DAY 4.  ETA FILLING LEAD
UPPER LOW QUICKER THAN GFS AND THUS IN GFS SOLUTION THE
AFOREMENTIONED N ALBERTA WAVE TAKES MORE WESTERLY TRACK BEFORE
HEADING EAST.  DO THINK ETA MIGHT BE A LITTLE QUICK IN FILLING FIRST
UPPER LOW SO HAVE LEANED TOWARD GFS FOR THIS PORTION OF FORECAST.
WITH APPROACH OF THIS WAVE...LOW LEVEL KINEMATICS BECOME A LITTLE
MORE IMPRESSIVE WITH STRONGER 925-850 HPA FLOW/CONVERGENCE DEPICTED
IN MODELS.  GFS SOLUTION STILL SHOWING NICE LOW AND MID LEVEL
THETA-E RIDGING BACK INTO EASTERN CWA AND STILL APPEARS EASTERN CWA
STANDS BEST CHANCE OF PRECIP FOR SUNDAY.  STILL PROBABLY NOT LOCKED
ONTO FINAL SOLUTION SO WILL KEEP CHANCE POPS UNTIL BETTER RUN TO RUN
CONSISTENCY IS ESTABLISHED.  LOW CLOUDS MAY LINGER IN EASTERN CWA
INTO MONDAY WITH RATHER POOR MIXING FIRST HALF OF DAY WITH LOW LEVEL
RIDGE AXIS AND WEAKER LOW LEVEL FLOW.

WEAKER WAVES IN LOW AMPLITUDE UPPER RIDGE THEN PASS THROUGH CWA LATE
MONDAY INTO TUESDAY BUT NOTHING TO REALLY FOCUS IN ON IN TERMS OF
PRECIP POTENTIAL.  MORE IMPRESSIVE SHORT WAVE ACROSS WESTERN
CANADIAN COAST THEN SHOWS BETTER PHASING WITH VORT ROTATING AROUND
CENTRAL CANADIAN UPPER LOW IN CANADIAN/GFS SOLUTIONS FOR WEDNESDAY.
THIS SHOULD FINALLY TAKE THIS WESTERN CANADIAN NEGATIVE HEIGHT
ANOMALY EASTWARD ON WEDNESDAY PROVIDING BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS.  INHERITED TEMP GRIDS BLEND NICELY IN COORDINATION
GRIDS AND DATA STILL SUPPORTS SLOW MODERATING TREND INTO MID
WEEK...SO NO SIGNIFICANT CHANGES MADE.

NDM

.ABR...NONE.
Hazardous weather outlook, Jun 5, 10:38 AM CST, 1 hour 57 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL
BE HAIL SMALLER THAN NICKELS...LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT.

HARDING

The radar

The Aberdeen radar (KABR), 156 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
June 5, 12:35 PM CST
Where
Traverse County, 3 mi S of Dumont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366202.